Alert archive / Alabama / Flash Flood Warnings in 1998
Flash Flood Warning 58, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Sep 29, 1998, 9:03 AM CDT for Crenshaw County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 9:03 AM CDT (14:03 UTC)
- Expired
- Sep 29, 1998, 5:15 PM CDT
- In force
- 8 hr
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Crenshaw County, AL
The radar
The Ft Rucker radar (KEOX), 86 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 2.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 291403 FFWMOB ALC041-292215- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 903 AM CDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * FLOOD WARNING FOR... CRENSHAW COUNTY IN SOUTHERN ALABAMA * UNTIL 515 PM CDT * AT AT 858 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE INDICATED SPIRAL BANDS WITH HEAVY RAIN FROM WEAKENING TROPICAL STORM GEORGES...WHICH ARE MOVING MOVING NORTHWARD ACROSS CRENSHAW COUNTY. CRENSHAW COUNTY EMA OFFICIALS ARE EVACUATING PEOPLE FROM THE DOZIER AREA DUE TO HIGH WATER. * THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS ACROSS THE COUNTY. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 2:20 AM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, Sep 29, 2:20 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 220 AM CDT TUE SEP 29 1998 WEAKENING TROPICAL STORM GEORGES ON THE DOOR STEP SOME 20 NM WSW OF MOBILE MOVING E AT 8 AS PER LATEST TPC ADVISORY. GEORGES CAUGHT IN A WEAKNESS BETWEEN MID LEVEL RIDGE OVER TX AND OFF THE FL COAST. APPEARS JUST FAR ENOUGH N TO BE AFFECTED BY WESTERLIES THUS A SLOW E COMPONENT EXPECTED THROUGH MID WEEK TO SE AL/N CENTRAL FL. ALTHOUGH MODERATE DOWPOURS POSSIBLE IN W ZONES...CONCERN FOR HEAVIEST PRECIP AND QPF AMOUNTS WILL SHIFT INTO EASTERN ZONES TODAY/TONIGHT GIVEN LATEST SAT TRENDS. TREND OF POPS WILL BE LOWERING IN W AND CATEGORICAL E. DRIER AIR WRAPPING AROUND CIRCULATION TO AID IN DESTABILIZATION OVER E ZONES AND WITH ADEQUATE SHEAR...BRIEF TORNADOES A THREAT. TOR WATCH 848 THRU 15Z. ANOTHER POTENTIAL PROBLEM WILL BE FOG WHICH COULD BECOME LOCALLY DENSE TONIGHT IN W HALF. OFFSHORE ZONES WILL SEE WINDS...TIDES/SEAS SLOWY DECREASING THRO4UGH WED AS GEORGES WEAKENS FURTHER. MOB 80/73/85/73 6320 PNS 80/73/84/73 7320 DTS 80/74/83/74 7320 GZH 77/74/83/73 +640 10
In the hours before
Special weather statement, Sep 29, 4:50 AM CDT, 4 hours 13 minutes before
ALZ051>053-061>064-291015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 450 AM CDT TUE SEP 29 1998 THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...BALDWIN COASTAL... BALDWIN INLAND... CHOCTAW... CLARKE ...MOBILE COASTAL... MOBILE INLAND... WASHINGTON THE SQUALLS ASSOCIATED WITH TROPICAL STORM GEORGES HAVE MOVED EAST OF THE AREA AND THE THREAT OF TORNADOES IN THE ABOVE AREAS HAVE ENDED.
Special weather statement, Sep 29, 5:50 AM CDT, 3 hours 13 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-301200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 550 AM CDT TUE SEP 29 1998 TROPICAL STORM GEORGES WAS WEAKENING OVER SOUTHWEST ALABAMA NEAR MOBILE EARLY THIS MORNING. TROPICAL STORM WARNINGS FROM PENSACOLA TO DESTIN WILL LIKELY BE LIFTED LATER TODAY AS GEORGES WEAKENS FURTHER. THE TORNADO THREAT WILL DECREASE OVER WESTERN SECTIONS THROUGH THE DAY AS THE REMNANTS OF THIS SYSTEM ARE EXPECTED TO MOVE EAST NORTHEAST INTO CENTRAL AND SE ALABAMA THROUGH THE FLORIDA PANHANDLE TODAY AND WEDNESDAY. HEAVIEST RAINS ARE LIKELY EAST OF THE CENTER. DUE TO RECENT HEAVY RAINS...ADDITIONAL RAINFALL AMOUNTS FROM 2 TO 4 INCHES WILL AGGRAVATE FLOODING PROBLEMS MAINLY OVER SOUTH CENTRAL ALABAMA AND THE FLORIDA PANHANDLE. ALTHOUGH RAINS WILL BE LETTING UP LATER TODAY IN EASTERN SECTIONS...HIGH WATER ON ROADS AND BRIDGES FROM SWOLLEN RIVERS...STREAMS AND CREEKS WILL BE SLOW TO ABATE. NUMEROUS FLOOD WARNINGS HAVE BEEN ISSUED. REFER TO THE LATEST STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE. ACTIVATION OF SPOTTERS AND EMA PERSONNEL WILL BE NECESSARY THROUGH TONIGHT. j
Special weather statement, Sep 29, 5:50 AM CDT, 3 hours 13 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-301200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 550 AM CDT TUE SEP 29 1998 TROPICAL STORM GEORGES WAS WEAKENING OVER SOUTHWEST ALABAMA NEAR MOBILE EARLY THIS MORNING. TROPICAL STORM WARNINGS FROM PENSACOLA TO DESTIN WILL LIKELY BE LIFTED LATER TODAY AS GEORGES WEAKENS FURTHER. THE TORNADO THREAT WILL DECREASE OVER WESTERN SECTIONS THROUGH THE DAY AS THE REMNANTS OF THIS SYSTEM ARE EXPECTED TO MOVE EAST NORTHEAST INTO CENTRAL AND SE ALABAMA THROUGH THE FLORIDA PANHANDLE TODAY AND WEDNESDAY. HEAVIEST RAINS ARE LIKELY EAST OF THE CENTER. DUE TO RECENT HEAVY RAINS...ADDITIONAL RAINFALL AMOUNTS FROM 2 TO 4 INCHES WILL AGGRAVATE FLOODING PROBLEMS MAINLY OVER SOUTH CENTRAL ALABAMA AND THE FLORIDA PANHANDLE. ALTHOUGH RAINS WILL BE LETTING UP LATER TODAY IN EASTERN SECTIONS...HIGH WATER ON ROADS AND BRIDGES FROM SWOLLEN RIVERS...STREAMS AND CREEKS WILL BE SLOW TO ABATE. NUMEROUS FLOOD WARNINGS HAVE BEEN ISSUED. REFER TO THE LATEST STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE. ACTIVATION OF SPOTTERS AND EMA PERSONNEL WILL BE NECESSARY THROUGH TONIGHT. j
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:23 PM CDT | Tornado Warning | MOB | Covington | 37 min |
| Sep 28, 7:59 PM CDT | Flash Flood Warning | MOB | Butler, Covington | 8 hr |
| Sep 28, 7:59 PM CDT | Flash Flood Warning | MOB | Escambia | 8 hr |
| Sep 28, 7:59 PM CDT | Flash Flood Warning | MOB | Baldwin, Mobile, Washington | 8 hr |
| Sep 28, 8:09 PM CDT | Tornado Warning | MOB | Covington | 36 min |
| Sep 28, 9:02 PM CDT | Tornado Warning | MOB | Covington | 73 min |
| Sep 29, 4:02 AM CDT | Flash Flood Warning | MOB | Baldwin, Escambia | 7 hr |
| Sep 29, 4:02 AM CDT | Flash Flood Warning | MOB | Mobile, Washington | 7 hr |
| Sep 29, 4:02 AM CDT | Flash Flood Warning | MOB | Butler, Covington | 7 hr |
| Sep 29, 11:59 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile, Washington | 8 hr |
| Sep 29, 11:59 AM CDT | Flash Flood Warning | MOB | Butler, Covington, Crenshaw | 8 hr |
| Sep 29, 11:59 AM CDT | Flash Flood Warning | MOB | Conecuh, Escambia | 8 hr |
Nearby
Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.